Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 118, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 14, 2010, 3:44 PM CDT for Benton County, Stearns County, Minnesota. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2010, 3:44 PM CDT (20:44 UTC)
- Expired
- Jul 14, 2010, 4:26 PM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benton County, MN, Stearns County, MN
The radar
The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 3:50 PM CDT | FUNNEL CLOUD | 5 S Holdingford, MN | WALL CLOUD SPOTTED TOO FAR AWAY TO TELL IF IT WAS ROTATING. |
| Jul 14, 4:10 PM CDT | FUNNEL CLOUD | 5 E Rice, MN | |
| Jul 14, 4:18 PM CDT | HAIL 1 | 2 S Rice, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 9:00 AM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2915 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.3
The text
As transmitted, in the capitals the NWS used until 2016.
238
WUUS53 KMPX 142044
SVRMPX
MNC009-145-142145-
/O.NEW.KMPX.SV.W.0118.100714T2044Z-100714T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 PM CDT WED JUL 14 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN STEARNS COUNTY IN CENTRAL MINNESOTA...
WESTERN BENTON COUNTY IN CENTRAL MINNESOTA...
* UNTIL 445 PM CDT
* AT 340 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 3 MILES NORTHEAST OF FREEPORT...OR ABOUT 23
MILES SOUTHEAST OF LONG PRAIRIE...AND MOVING EAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
FARMING...
HOLDINGFORD...
AVON...
COLLEGEVILLE...
ST JOSEPH...
ST STEPHEN...
RICE...
SARTELL...
SAUK RAPIDS...
MAYHEW...
LITTLE ROCK...
PARENT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY
AFTERNOON FOR SOUTHERN MINNESOTA AND NORTHWESTERN WISCONSIN.
&&
LAT...LON 4582 9396 4556 9395 4556 9476 4578 9463
4578 9428 4581 9435
TIME...MOT...LOC 2044Z 268DEG 29KT 4569 9458
WIND...HAIL 60MPH 1.00IN
$$
JLT1 follow-up statement
259
WWUS53 KMPX 142126
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
426 PM CDT WED JUL 14 2010
MNC009-145-142137-
/O.CAN.KMPX.SV.W.0118.000000T0000Z-100714T2145Z/
STEARNS MN-BENTON MN-
426 PM CDT WED JUL 14 2010
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BENTON AND
NORTHEASTERN STEARNS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 4582 9396 4556 9395 4556 9476 4578 9463
4578 9428 4581 9435
TIME...MOT...LOC 2127Z 268DEG 29KT 4570 9408
$$
BAPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:39 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 14, 2:39 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
239 PM CDT WED JUL 14 2010
.DISCUSSION...
MAIN CONCERN IS THE SHORT TERM AND SEVER WEATHER POTENTIAL FOR
THIS AFTERNOON INTO THIS EVENING. THE ATMOSPHERE CONTINUES TO
DESTABILIZE...MID TO UPPER 70 DEW POINTS THROUGH OUT THE CWA
EXCEPT FOR NORTHEASTERN COUNTIES. CAP STILL IN PLACE AND IS
HOLDING BACK SIGNIFICANT OUTBREAK OF CONVECTION. MIXED LAYER CAPES
ARE BETWEEN 2000 AND 4000 J/KG DESPITE AN ABUNDANCE OF CLOUD
COVER. SCATTERED CONVECTION BREAKING OUT ACROSS EASTERN MN AND
WESTERN WI. SCATTERED SHOWERS ALSO BREAKING OUT OVER NORTHWEST CWA
NEAR AXN...IN RESPONSE TO ERODING CAP AND FRONT. MESO ANALYSIS
FROM SPC SHOWS ERODING CAP. THIS WILL HAVE TO WATCHED CLOSELY.
HRRR INDICATES CAP WOULD LIKE TO ERODE ENOUGH TO GET MORE
WIDESPREAD CONVECTION BY 21Z AND RADAR IS BEGINNING TO SHOW THIS.
SHEAR AND TORNADO PARAMETERS ARE VERY IMPRESSIVE AND THREAT OF
TORNADOES HIGH FROM 20 TO 23Z IN EASTERN MN. THE ACTIVITY LOCATED
AROUND AXN MOVES EAST WE WILL BE IN THE CLEAR IN TERMS OF SEVERE
WEATHER...CLEARING THE CWA BY 05Z.
LITTLE CHANGED IN THE GRIDS BEYOND TONIGHT WITH ENERGY SPENT ON
THE AFTERNOON/EVENING AHEAD. IT STILL LOOKS LIKE SATURDAY
AFTERNOON/SATURDAY NIGHT COULD BRING ANOTHER CHANCE OF SEVERE
WEATHER.
&&
.AVIATION.../18Z TAF ISSUANCE/
VERY ACTIVE PERIOD AHEAD THROUGH 03Z THU AS A STRONG COLD FRONT
SWEEPS ACROSS TERMINALS. FIRST CONCERN IS THE AMOUNT OF CLEARING
IN SOUTH CENTRAL MINNESOTA...KMSP SOUTH AND EAST AND IF THE
CLEARING INCREASES TOWARD THE EAST AND HOW MUCH MORE
DESTABILIZATION OCCURS AND ASSOCIATED CONVECTION AND SEVERITY. ACTIVITY
HAS BEEN GOING IN WISCONSIN NORTH AND EAST OF KRNH AND KEAU.
SCATTERED SHOWERS AND THUNDERSTORMS ELSEWHERE...NORTH OF A WARM
FRONT ASSOCIATED WITH A LOW THAT IS LOCATED ON THE SD MN BORDER
AND MOVING EAST. THE WARM FRONT EXTENDS FROM THE LOW EAST TOWARD
SOUTHWEST WISCONSIN. 18Z MPX SOUNDING SHOWS STRONG CAP STILL IN
PLACE AND RADAR IMAGERY..LACK OF WIDESPREAD SIGNIFICANT ECHOS SUPPORTS
THAT. THAT CAP COUPLED WITH THE SHOWER ACTIVITY MOVING INTO SOUTH
CENTRAL MINNESOTA IS BIT TROUBLING...IN TERMS OF WIDESPREAD SEVERE
THUNDERSTORMS DEVELOPING FROM KMSP WEST WARD. HRRR SOLUTIONS...WHICH
HAVE BEEN PRETTY CONSISTENT WITH DEVELOPING CONVECTION AROUND 19-20Z
BTWN KRWF AND KMSP. WHEN THUNDERSTORMS DO DEVELOP...CAPE...INSTABILITY IN THE
3000-5000 J/KG RANGE WILL RESULT IN EXPLOSIVE GROWTH IN
THUNDERSTORMS...WHICH WILL LIKELY QUICKLY BE SEVERE. THIS WILL
NEED TO MONITORED VERY CLOSELY THROUGH THE AFTERNOON AS
SIGNIFICANT IMPACTS ARE POSSIBLE AT KMSP/KRNH/KEAU. FRONT WILL CLEAR
KEAU BY 04-5Z...WHEN ALL TSRA SHOULD BE DONE.
KMSP...CONFIDENCE IN SIGNIFICANT TSRA ACTIVITY IMPACTING THE VCNTY
OF THE FIELD STILL REMAINS HIGH AT THIS POINT...BASED ON
FORECASTS FROM SEVERAL RUNS OF THE RUC NOW SHOWING THE CAP
BREAKING AT MSP AROUND 21Z. HARD TO SAY AT THIS POINT IF THE FIELD
WILL TAKE A DIRECT HIT...BUT DENSE COVERAGE OF TSRA EXPECTED
AROUND THE TWIN CITIES WILL LIKELY CREATE HAVOC IN SOME OF THE
DEPARTURE/ARRIVAL GATES. ONCE THIS ACTIVITY MOVES THROUGH...WILL
HAVE VERY QUIET WEATHER TO END THE TAF AS WINDS TURN TO THE WEST.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BLUE EARTH-BROWN-
CARVER-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-
MARTIN-NICOLLET-RAMSEY-RICE-SCOTT-SIBLEY-STEELE-WASECA-
WASHINGTON-WATONWAN.
WI...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR CHIPPEWA-DUNN-EAU
CLAIRE-PEPIN-PIERCE-ST. CROIX.
&&
JPR/DRLHazardous weather outlook, Jul 14, 11:55 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1155 AM CDT WED JUL 14 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 150930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1155 AM CDT WED JUL 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES ACROSS MUCH OF THE OUTLOOK AREA INTO THIS EVENING AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH. THE AIRMASS WILL CONTINUE TO DESTABILIZE THIS AFTERNOON AS AN AREA OF CLEARING MOVES INTO SOUTHERN MINNESOTA TOWARD THE TWIN CITIES INTO WESTERN WISCONSIN AND TEMPERATURES RISE INTO THE MID 80S TO AROUND 90. AS A RESULT THUNDERSTORM ACTIVITY IS EXPECT TO INCREASE IN COVERAGE AND INTENSITY EARLY THIS AFTERNOON WITH SEVERE THUNDERSTORMS EXPECTED TO REDEVELOP IN EASTERN AND SOUTHERN MINNESOTA THIS AFTERNOON AND ACROSS WEST CENTRAL WISCONSIN DURING THE LATE AFTERNOON AND EVENING HOURS. VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE WITH THE STORMS THIS AFTERNOON AND EVENING. THE SEVERE THUNDERSTORM AND TORNADO POTENTIAL FOR THIS AFTERNOON AND EVENING RIVALS WHAT WE SAW ON JUNE 17 2010 ACROSS WEST CENTRAL AND SOUTHERN MINNESOTA. IN ADDITION TO THE SEVERE WEATHER THREAT TODAY...A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON FOR EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND MUCH OF WEST CENTRAL WISCONSIN. HIGH TEMPERATURES NEAR 90 COUPLED WITH DEW POINTS RISING INTO THE MIDDLE TO UPPER 70S WILL RESULT IN HEAT INDICES FROM 100 TO 105 DEGREES. THE HEAT ADVISORY INCLUDES THE TWIN CITIES METROPOLITAN AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL RETURN AGAIN SATURDAY INTO SATURDAY NIGHT AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND EARLY TONIGHT. DRL
In the hours before
Local storm report, Jul 14, 3:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 PM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL SAUK CENTRE 45.74N 94.96W
07/14/2010 M0.75 INCH STEARNS MN TRAINED SPOTTER
&&
MKMLocal storm report, Jul 14, 3:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 PM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG WOODVILLE 44.95N 92.29W
07/14/2010 ST. CROIX WI AMATEUR RADIO
TREE LIMBS IN EXCESS OF 4 INCHES DOWN
&&
MKMLocal storm report, Jul 14, 3:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 PM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM FUNNEL CLOUD BOYCEVILLE 45.04N 92.04W
07/14/2010 DUNN WI LAW ENFORCEMENT
REPORTED BY INTERSECTION OF COUNTY RD D AND X NEAR COUNTY
LINE.
&&
MKMLocal storm report, Jul 14, 3:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND DMG BOYCEVILLE 45.04N 92.04W
07/14/2010 DUNN WI PUBLIC
RELAYED THROUGH COUNTY DISPATCH. LARGE TREE GREATER THAN
1 FOOT DIAMETER UPROOTED.
&&
MKMLocal storm report, Jul 14, 3:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 PM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG BALDWIN 44.96N 92.37W
07/14/2010 ST. CROIX WI TRAINED SPOTTER
2 SEMI TRAILERS BLOWN OFF ROAD NEAR BALDWIN. INJURIES
REPORTED. TREES ALSO DOWN IN AREA.
&&
MKMLocal storm report, Jul 14, 3:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
343 PM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG HAMPTON 44.61N 93.00W
07/14/2010 DAKOTA MN EMERGENCY MNGR
TREES AND POWERLINES DOWN AT INTERSECTION OF HWY 47 AND
52.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:12 AM CDT | Heat Advisory | MPX | Blue Earth, Brown, Carver, Dakota, Faribault, Freeborn and 13 more | 15 hr |
| Jul 14, 6:23 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 67 min |
| Jul 14, 7:21 AM CDT | Severe Thunderstorm Warning | MPX | Todd | 39 min |
| Jul 14, 7:29 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 19 min |
| Jul 14, 7:51 AM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 54 min |
| Jul 14, 8:27 AM CDT | Special Weather Statement | MPX | Benton | 48 min |
| Jul 14, 8:35 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Isanti, Kanabec, Mille Lacs, Sherburne | 40 min |
| Jul 14, 9:16 AM CDT | Special Weather Statement | MPX | Kanabec | 44 min |
| Jul 14, 9:49 AM CDT | Special Weather Statement | MPX | Chisago | 41 min |
| Jul 14, 1:13 PM CDT | Special Weather Statement | MPX | Anoka, Chisago | 47 min |
| Jul 14, 1:37 PM CDT | Areal Flood Advisory | MPX | Anoka, Chisago, Isanti | 3 hr |
| Jul 14, 1:43 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 47 min |
| Jul 14, 2:11 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Scott | 49 min |
| Jul 14, 2:27 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice | 63 min |
| Jul 14, 2:27 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Morrison, Pope, Stearns, Todd | 63 min |
| Jul 14, 2:30 PM CDT | Tornado Warning | MPX | Dakota, Goodhue | 35 min |
| Jul 14, 2:33 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 44 min |
| Jul 14, 2:54 PM CDT | Tornado Warning | MPX | Morrison, Pope, Stearns, Todd | 51 min |
| Jul 14, 2:55 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 65 min |
| Jul 14, 3:52 PM CDT | Tornado Warning | MPX | Benton, Stearns | 23 min |
| Jul 14, 4:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Meeker, Stearns | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.